Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2011, 1:11 PM EDT for 4 counties in Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 1:11 PM EDT (17:11 UTC)
- Expired
- May 12, 2011, 1:57 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:11 PM EDT | HAIL 1 | Clifton Forge City, VA | REPORTS OF QUARTER SIZE HAIL THROUGHOUT THE CITY |
| May 12, 1:19 PM EDT | HAIL 0.5 | Sw Clifton Forge City, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WUUS51 KRNK 121711 SVRRNK VAC005-017-023-163-121815- /O.NEW.KRNK.SV.W.0124.110512T1711Z-110512T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 215 PM EDT. * AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED NEAR CLIFTON FORGE CITY...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CLIFTON FORGE CITY... IRON GATE... GLEN WILTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3763 7946 3747 7984 3786 7996 3796 7981 TIME...MOT...LOC 1711Z 325DEG 21KT 3783 7983 $$ PEM
3 follow-up statements
170
WWUS51 KRNK 121731
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT THU MAY 12 2011
VAC005-017-121740-
/O.CAN.KRNK.SV.W.0124.000000T0000Z-110512T1815Z/
BATH VA-ALLEGHANY VA-
131 PM EDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY AND SOUTHERN
BATH COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3777 7967 3763 7946 3747 7984 3774 7985
3778 7973
TIME...MOT...LOC 1730Z 325DEG 21KT 3774 7975
$$
VAC023-163-121815-
/O.CON.KRNK.SV.W.0124.000000T0000Z-110512T1815Z/
ROCKBRIDGE VA-BOTETOURT VA-
131 PM EDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHEASTERN BOTETOURT AND SOUTHWESTERN ROCKBRIDGE COUNTIES...
AT 128 PM EDT...THE RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING ONE INCH DIAMETER SIZE HAIL. THIS STORM WAS LOCATED NEAR
GLEN WILTON...OR 6 MILES SOUTHEAST OF CLIFTON FORGE CITY...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GLEN WILTON...
GALA...
EAGLE ROCK...
SPRINGWOOD...
NATURAL BRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO MARBLE SIZE IN DIAMETER HAS BEEN REPORTED IN CLIFTON
FORGE VIRGINIA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3777 7967 3763 7946 3747 7984 3774 7985
3778 7973
TIME...MOT...LOC 1730Z 325DEG 21KT 3774 7975
$$124 WWUS51 KRNK 121749 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 149 PM EDT THU MAY 12 2011 VAC023-163-121815- /O.CON.KRNK.SV.W.0124.000000T0000Z-110512T1815Z/ ROCKBRIDGE VA-BOTETOURT VA- 149 PM EDT THU MAY 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR CENTRAL BOTETOURT AND SOUTHWESTERN ROCKBRIDGE COUNTIES... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES WEST OF NATURAL BRIDGE...OR 7 MILES EAST OF EAGLE ROCK...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... SPRINGWOOD... NATURAL BRIDGE... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3763 7978 3773 7965 3763 7946 3747 7984 TIME...MOT...LOC 1749Z 325DEG 21KT 3765 7967 $$
578 WWUS51 KRNK 121757 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT THU MAY 12 2011 VAC023-163-121806- /O.CAN.KRNK.SV.W.0124.000000T0000Z-110512T1815Z/ ROCKBRIDGE VA-BOTETOURT VA- 157 PM EDT THU MAY 12 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOTETOURT AND SOUTHWESTERN ROCKBRIDGE COUNTIES IS CANCELLED... THE STORM HAS WEAKENED. LAT...LON 3763 7978 3773 7965 3763 7946 3747 7984 TIME...MOT...LOC 1756Z 325DEG 21KT 3762 7964 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:18 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 12, 10:18 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1018 AM EDT THU MAY 12 2011 .SYNOPSIS... THE FRONTAL BOUNDARY THAT HAS BEEN SITUATED ACROSS THE OHIO VALLEY AND CENTRAL APPALACHIANS THE PAST FEW DAYS WILL SLIDE EAST TONIGHT AS A WARM FRONT...STALLING ACROSS THE BLUE RIDGE INTO FRIDAY. A STRONG LOW PRESSURE SYSTEM WORKS INTO THE AREA THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... RADAR INDICATES A FEW PULSE THUNDERSTORMS HAVE DEVELOPED JUST TO THE NORTH OF GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA THIS MORNING. WHILE MOVEMENT OF THESE STORMS IS SLOW...STILL WARRANTS INCREASING RAIN CHANCES ACROSS THE NORTHERN TIER OF COUNTIES IN OUR FORECAST REGION. THE OTHER MAIN ADJUSTMENT TO THE MORNING FORECAST PACKAGE WAS TO ADJUST THE HOURLY TEMPERATURE CURVE. LOW CLOUD COVER ACROSS THE REGION WILL LIMIT HEATING UNTIL WELL INTO THE AFTERNOON. EXPECT THAT AS CLOUDS BREAK UP AFTER AROUND 2 PM...HEATING WILL INCREASE SIGNIFICANTLY TOWARD OUR DAYTIME HIGHS. .PREVIOUS DISCUSSION... MADE SOME MINOR MODIFICATIONS TO THE FORECAST THIS MORNING AS HAD SOME SHOWERS AND ISOLATED TSRA ACROSS SE WV INTO THE NRV FADING OUT AS THEY MOVE EAST OF THE BLUE RIDGE. LATEST MODELS SUGGEST POTENTIAL EWD SHIFT IN PRECIP/CONVECTION THIS AFTN...BUT WILL LEAVE IT HIGHEST TOWARD THE WEST AND WAIT FOR BETTER TRENDS IN RADAR UPSTREAM FOR ANY ADJUSTMENTS. .PREVIOUS DISCUSSION... FRONTAL BOUNDARY HAS BEEN STATIONARY ACROSS SRN OHIO SOUTH INTO NW NC THIS MORNING. PWATS REMAIN HIGH...ALMOST 200 PERCENT OF NORMAL WITH A HUMID AIRMASS IN PLACE. A FEW SHOWERS/ISOLATE THUNDER POPPING UP ACROSS THE MTN EMPIRE THIS MORNING WITH MAIN CONVECTIVE INITIATION REMAINING FURTHER NW INTO OHIO AND MICHIGAN. MODELS IN AGREEMENT ON DEVELOPING ISOLATED TO SCT SHRA/TSRA FROM WV SE INTO NRN NC THIS MORNING ON THE NE PERIPHERY OF THE UPPER RIDGE. AIRMASS IS STABLE ACROSS THE ERN HALF OF THE CWA WITH HIGH PRESSURE SITUATED FROM THE MID ATLANTIC COAST SOUTH INTO ERN NC. THE THREAT OF STORMS LATER TODAY WILL BE ALONG THE THETA-E SFC RIDGE WITH THE FRONTAL BOUNDARY SLOWLY EDGING EWD THIS EVENING. WEAK UPPER VORT MOVING ACROSS THE NRN EDGE OF THE 5H RIDGE MAY SLIDE SE INTO NRN VA/WV LATE THIS AFTN TO ENHANCE POTENTIAL FOR MORE ORGANIZED CONVECTION AS OPPOSED TO PULSE/MULTICELL AS EXPERIENCED WEDNESDAY. ATTM...SPC HIGHLIGHTS THIS THREAT OVER THE ERN OHIO VALLEY INTO THE CENTRAL APPS. WILL HIGHLIGHT WRN PORTIONS OF OUR CWA FOR SLIGHT RISK OF SVR TSRA FOR LATE THIS AFTN AND EVENING. WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS ACROSS THE FAR WRN CWA THIS AFTN INTO THE EVENING...WITH LOWER POPS IN THE SE. OTHERWISE...CLOUD COVER/FOG THIS MORNING WILL BE SLOW TO ERODE...LEADING TO ANOTHER MILD BUT SOMEWHAT HUMID DAY FOR MID MAY. LOOKING AT HIGHS IN THE 70S AGAIN...WITH LIMITED SUNSHINE. TONIGHT...THE SHORTWAVE PASSES BY TO THE NE/EAST WITH CONVECTIVE THREAT SLIDING SOUTH AND EAST. WILL CONTINUE TO KEEP LOWER POPS IN THE 20-30 RANGE IN OVERNIGHT GIVEN SW FLOW AND FRONTAL BOUNDARY SLIDING EAST. ATTM...THE CLOUD COVER IN THE WEST WILL BE LESS OVERNIGHT THAN THE PREVIOUS AS SFC FLOW STEERS MORE SOUTH COMPARED TO THE LIGHT SE FLOW THIS MORNING. HOWEVER...THE PIEDMONT AND FOOTHILLS COULD AGAINS SEE LOWER CLOUDS AND FOG LATE TONIGHT. LOWS REMAIN MILD WITH UPPER 50S TO LOWER 60S. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... EXPECT AN ACTIVE FORECAST PERIOD WITH AT LEAST CHANCE POPS OF SHOWERS AND STORMS FOR THE DURATION...WITH MANY PARTS OF THE AREA ALREADY EXPECTING LIKELY POPS DURING SOME OF THE PERIOD. THE ACTIVITY WILL COME FROM THE INFLUENCE OF AN SLOW MOVING UPPER LOW THAT WILL BE APPROACHING THE AREA FRIDAY INTO SATURDAY AS AN UPPER RIDGE SHIFTS TO OUR EAST. ABUNDANT MOISTURE WILL HAVE A FETCH OFF THE WESTERN GULF OF MEXICO INTO OUR REGION. UPPER LEVEL DYNAMICS IN ADVANCE OF THE LOW WILL HELP ALLOW FOR THE SHOWER AND THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...THE ASSOCIATED SURFACE LOW AND OCCLUDED FRONT...WARM FRONT AND COLD FRONT TRIPLE POINT IS PROGGED TO PROGRESS ACROSS THE REGION. THIS WILL ALLOW FOR VERY GOOD COVERAGE OF PRECIPITATION LATE SATURDAY NIGHT INTO EARLY SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE FEATURES WILL HAVE SHIFTED TO OUR EAST...BUT THE MAIN UPPER LOW WILL STILL BE OVERHEAD. ANTICIPATING STEEP LAPSE RATE SHOWERS THROUGH THE DAY...WITH A GENERAL TREND TOWARDS LOWER PRECIPITATION CHANCES BY THE AFTERNOON. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S REGION WIDE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... THE SKIES CLEARED OUT AT TIMES EARLY THIS MORNING IN BLF ALLOWING FOG TO DROP VSBYS DOWN TO BELOW 1SM AT TIMES. THE WRN EDGE OF THE LOWER CLOUDS CONTINUES TO HUG THE BLF AREA BUT BY LATE MORNING THINK BLF WILL BE VFR. FOR THE REST OF THE AREA...LOOKING AT IFR TO MVFR CONDITIONS IMPROVING TO LOW END VFR BY EARLY AFTN. STILL LOOKING AT TOWERING CU STARTING TO DEVELOP THIS AFTN AND/OR MOVING IN FROM THE WV MTNS/VA HIGHLANDS. MODELS HAVE SHIFTED THE PRECIP POTENTIAL FURTHER EAST BUT NOT BY MUCH...SO WILL STILL MAINTAIN CB FROM ROANOKE WEST LATE THIS AFTN INTO THE EVENING WITH VCSH AT LWB/BLF/BCB AFTER 21Z. AS WITH ANY THUNDERSTORM THAT AFFECTS THE AIRPORT IT SHOULD BE LIMITED TO UNDER AN HOUR BUT WILL BRING VSBYS DOWN IN HEAVIER RAINS. TONIGHT...THE PROGRESSION OF THE WARM FRONT TO THE BLUE RIDGE WILL CAUSE LOWER CIGS/VSBYS TO OCCUR FROM ROANOKE EAST...BUT THINK FROM BLACKSBURG WEST...THE MAIN THREAT WILL BE FOG...AND COULD BE DENSE AFTER MIDNIGHT AS SKIES CLEAR BEHIND THE WARM FRONT. EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION...ALTHOUGH CHANCES FURTHER EAST WILL BE HIGHER FOR PRECIP. THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF/WP NEAR TERM...NF/WP SHORT TERM...DS LONG TERM...KM AVIATION...NF/WP
Hazardous weather outlook, May 12, 4:14 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 414 AM EDT THU MAY 12 2011 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-130815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 414 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO THE EVENING COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...TORRENTIAL DOWNPOURS COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-130815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 414 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 12, 10:38 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 S INDEPENDENCE 36.54N 81.15W
05/11/2011 E1.00 INCH ALLEGHANY NC LAW ENFORCEMENT
ON HWY 21 NEAR NC/VA STATE LINE.
&&
TWLocal storm report, May 12, 11:06 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 4 ENE JEFFERSON 36.45N 81.40W
05/11/2011 E0.50 INCH ASHE NC OTHER FEDERAL
0845 PM HAIL 4 NNE JEFFERSON 36.48N 81.45W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
&&Local storm report, May 12, 11:08 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E1.75 INCH GRAYSON VA PUBLIC
ON WEST MAIN STREET
0700 PM HAIL 5 S INDEPENDENCE 36.54N 81.15W
05/11/2011 E1.00 INCH ALLEGHANY NC LAW ENFORCEMENT
ON HWY 21 NEAR NC/VA STATE LINE.
0700 PM HAIL 3 NNE INDEPENDENCE 36.66N 81.13W
05/11/2011 E0.25 INCH GRAYSON VA TRAINED SPOTTER
0705 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA LAW ENFORCEMENT
LASTED UNTIL 720 PM
0708 PM HAIL 3 NNE WHITETOP 36.64N 81.59W
05/11/2011 E1.00 INCH GRAYSON VA TRAINED SPOTTER
0710 PM HAIL INDEPENDENCE 36.62N 81.15W
05/11/2011 E0.88 INCH GRAYSON VA AMATEUR RADIO
0718 PM HAIL 4 S INDEPENDENCE 36.56N 81.14W
05/11/2011 E0.75 INCH ALLEGHANY NC TRAINED SPOTTER
0735 PM HAIL 3 NW INDEPENDENCE 36.65N 81.19W
05/11/2011 E0.50 INCH GRAYSON VA PUBLIC
DIME SIZE HAIL
0755 PM HAIL 5 WSW ELK CREEK 36.69N 81.27W
05/11/2011 M1.00 INCH GRAYSON VA TRAINED SPOTTER
0820 PM HAIL MOUTH OF WILSON 36.58N 81.33W
05/11/2011 E1.00 INCH GRAYSON VA PUBLIC
0839 PM HAIL 4 E LANSING 36.50N 81.43W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
0845 PM HAIL 4 NNE JEFFERSON 36.48N 81.45W
05/11/2011 E1.00 INCH ASHE NC PUBLIC
0845 PM HAIL 4 ENE JEFFERSON 36.45N 81.40W
05/11/2011 E0.50 INCH ASHE NC OTHER FEDERAL
0915 PM HAIL 5 S WEST JEFFERSON 36.33N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL 5 W LANSING 36.50N 81.60W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
0915 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/11/2011 E0.25 INCH ASHE NC AMATEUR RADIO
&&Special weather statement, May 12, 11:53 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT THU MAY 12 2011
WVZ045-121645-
GREENBRIER WV-
1153 AM EDT THU MAY 12 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...
AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RICHWOOD...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEONARD AROUND NOON...BEARTOWN STATE PARK
AROUND 1230 PM AND NEOLA AROUND 1245 PM.
LAT...LON 3822 8035 3811 8035 3805 8026 3804 8016
3806 8011 3807 8001 3805 7997 3803 7997
3784 8020 3812 8066 3826 8046The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:40 AM EDT | Special Weather Statement | RNK | Floyd | 35 min |
| May 12, 2:23 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 67 min |
| May 12, 2:43 PM EDT | Special Weather Statement | RNK | Bedford | 62 min |
| May 12, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 53 min |
| May 12, 3:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 12, 3:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 60 min |
| May 12, 3:42 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 33 min |
| May 12, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski | 62 min |
| May 12, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick, Roanoke | 50 min |
| May 12, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 50 min |
| May 12, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 65 min |
| May 12, 5:27 PM EDT | Flash Flood Watch | RNK | Bland, Carroll, Floyd, Franklin, Giles, Grayson and 10 more | 5 hr |
| May 12, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 59 min |
| May 12, 6:32 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 58 min |
| May 12, 6:56 PM EDT | Flash Flood Warning | RNK | Carroll, Wythe | 4 hr |
| May 12, 7:24 PM EDT | Special Weather Statement | RNK | City of Galax | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.